poison the well…

Photo: toronto (princess margaret hospital), december 2021

Earlier this week my friend Lorraine drove me to the hospital so I could have my first chemotherapy treatment. But the cancer conveyor belt had wound itself up the week before. I had appointments for bloodwork, a covid swab (that bad boy was negative), and a scan of my heart.

We need a baseline to measure against the potential damage that this medicine can cause. As it works to kill any cancer cells still lurking in my body, it kills plenty of good stuff, too. Which is why chemotherapy is a tough regime to be on.

My chemo course is 16-weeks in length, which will take me to late-March/early-April. I have 2-weeks between treatments and first will be 4-doses of AC. Adriamycin and cyclophosphamide. Followed by 4-doses of Paclitaxel (also known as Taxol). The regime is known as AC-T or AC-Taxol.

More facts. Adriamycin is one of the most powerful chemotherapy drugs ever created, it is effective in killing cancer cells in any stage of development as it ‘attacks’ the DNA of the cancer cells. Taxol is effective at inhibiting cancer cell growth by disrupting the ‘skeleton’ of the cell which stops it from continuing to spread.

The problem though is that the medicines end up causing some amount of collateral damage to the good cells working away in your body. These can help cause the common side effects of nausea, vomiting, loss of appetite, fatigue, increased risk of infection, mouth sores, hair loss, headache, bone pain, nerve damage, heart damage, skin sensitivity, diarrhea, etc. It’s a much longer list, but we all have better things to be doing, don’t we?

I also have a nurse come to my house 24-hours after my chemo treatment ends to administer a drug to boost my white blood cell count. This shot can cause headache, bone pain, joint pain, muscle pain and pain at the injection site. My first injection brought headache and achey muscles. Although, really – hard to say whether it’s the chemo or the lapelga at this point.

My treatment was Monday morning and I have essentially spent 95% of my time in my bed since then. I’m learning how this works. Trying to understand when the rollercoaster in my tummy actually is nausea and when to take my medications. I tend to try to be med adverse, but like with pain meds I’ve quickly learned that it’s better to be on top of the meds than being in a position where you are trying to chase the pain or nausea.

My side effects so far have been nausea, lightheadedness (my blood pressure is lower than normal now, too), deep fatigue, fuzzy brain, and lack of appetite. I’ve also had some headaches, muscle aches, shivers, a hot rushing feeling in my hands and feet, and tingly sensations on my face. I’m 3-days in, and Nurse Nancy (love my oncology nurse!) tells me she thinks I’ll be feeling better by day 5 or day 6. Crossing my fingers!

I have spent most of my life being fairly careful about what I put into my body. I have actively avoided medicine when there was an effective non-traditional approach available to me. I have been a vegetarian since the age of 19, usually only have a single glass of wine with dinner, have never smoked and regularly see an acupuncturist, a chiropractor, a naturopath, a massage therapist and occasionally an osteopath.

Just proving the case that cancer can happen to anyone, no matter how careful or ‘cleanly’ you live your life. Have your regular check-ups. Period.

In the days before my chemo started, I began to think of what I was embarking on as my poisoned well tactic. Poisoning the well is an ancient scorched-earth military tactic that was used to both control populations through fear and terror, as well as to literally poison the water and food sources left behind, and therefore either starving or killing those who survived the conflict. It also meant that any competing force in pursuit of you would not find viable resources to mount an attack.

So, I am poisoning my body. When faced with the decision to choice between a ‘stronger’ or a ‘milder’ dose of chemotherapy I chose the strongest one offered. There really is no choice at the end of it.

Both are poison. Both can have lasting impacts on my body, and my health, and the way I age in the future. So, I picked the most aggressive option I could. Because I want to go through this exactly one-time only.

I don’t like polishing regrets, and I certainly don’t want to find this chemo stone in the future to turn over and over in my mind and wonder if maybe I should have been more aggressive when I had the chance to be.

7 thoughts on “poison the well…

  1. O Jodi I am reading this descriptive account of your first treatment. It sounds like a difficult journey ahead, dear Warrior Woman, There will be a account 16 and new life ahead. Be sure to let me know when you are in that Dragon Boat cancer free.
    Much love and blessings of every kind along the way.

    Liked by 1 person

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out /  Change )

Twitter picture

You are commenting using your Twitter account. Log Out /  Change )

Facebook photo

You are commenting using your Facebook account. Log Out /  Change )

Connecting to %s